Thunderstorm Wind, Marquette
- When
- September 2, 8:00 PM CST
- Where
- Marquette County, Montello
- Measured
- 56 kt (64 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.800, -89.317
Clusters or short lines of severe storms with powerful downburst winds and isolated tornadoes moved through parts of south-central and southeast Wisconsin on Labor Day September 2, 2002. Two tornadoes spun up in Fond du Lac County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Clusters or short lines of severe storms with powerful downburst winds and isolated tornadoes moved through parts of south-central and southeast Wisconsin on Labor Day September 2, 2002. Two tornadoes spun up in Fond du Lac County. Refer to those individual tornado events for details. Numerous large trees were toppled in some locations by the downburst winds, while broken tree branches snapped some power lines. Amateur radio operators in Waukesha County measured peak wind gust of 58 knots (67 mph). In West Bend (Washington Co.), a house trailer was blown over, and slightly damaged, by the powerful winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 2, 1:24 PM CST, 6 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 224 PM CDT MON SEP 2 2002 FCST FOCUS ON SVR TSTMS INTO THIS EVENING. SLOW CLRG TREND HAS RETARDED HEATING OVER MUCH OF SRN WI THIS AFTN ALTHO A FEW TSTMS POPPING ARD THE PERIMETER. AWIPS LAPS SHOWING THAT SBCAPE (2000-4000 J/KG) AND LI/S (-6 TO -8) ARE HIGHEST TO THE W AND NW OF CWA ATTM. SFC CDFNT BEGINNING TO ENTER WCNTRL WI WITH GOOD WAA OCCURRING (SFC-H700 SWRLY 30-40 KTS) AHD OF FNT AND GOOD COOL PUSH WITH NWRLY WINDS BHD. STRENGTH OF VERT WIND PROFILE GIVES SOME CONCERN AS HELICITY AND EHI ARE FAIRLY HIGH ATTM...ALTHO THE LT AFTN AND EVENING TREND IS FOR STEADY DECREASE. ATMOS INSTABILITY DISAPPEARS QUICKLY BY OR AFTER MIDNIGHT WITH ANY LINGERING PRECIP ENDING BY 12Z TUE. DRY HIGH PRES BLDS ACRS CWA TUE AND LINGERS THRU FRI. QUIET WX AND SEASONAL TEMPS XPCTD THRU PD. .MKX...NONE
WIZ046-047-051-052-056-057-030100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 650 PM CDT MON SEP 2 2002 ...TORNADO WATCH FOR NORTHERN PORTIONS OF SOUTH CENTRAL WISCONSIN UNTIL 10 PM CDT... EXPECT THUNDERSTORMS MOVING SOUTHEAST THROUGH CENTRAL WISCONSIN...TO MOVE INTO MARQUETTE AND NORTHERN GREEN LAKE COUNTIES...FROM BERLIN TO OXFORD...BETWEEN 745 PM AND 8 PM...AND WESTERN FOND DU LAC COUNTY NEAR RIPON AROUND 815 PM. THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS...LARGE HAIL AND A FEW TORNADOES. THERE IS A TORNADO WATCH FOR MARQUETTE...GREEN LAKE...SAUK AND COLUMBIA COUNTIES UNTIL 10 PM CDT. PERSONS LIVING IN THESE COUNTIES SHOULD LISTEN TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR UPDATED FORECASTS AND LATER STATEMENTS OR WARNINGS. REM
WIZ046-047-051-052-056-057-030200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 810 PM CDT MON SEP 2 2002 ...TORNADO WATCH UNTIL 10 PM CDT FOR A PORTION OF SOUTH CENTRAL WISCONSIN... A LINE OF STRONG THUNDERSTORMS WILL REACH A PRINCETON TO WISCONSIN DELLS LINE BY 841 PM CDT. THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS...LARGE HAIL AND DANGEROUS CLOUD TO GROUND LIGHTNING. THE LINE WILL BE ALONG A FOND DU LAC...TO LAKE WISCONSIN LINE BY 915 PM CDT. OTHER SHOWERS AND THUNDERSTORMS WERE DEVELOPING ALONG A PORTAGE TO DARLINGTON LINE...MOVING NORTHEAST AROUND 30 MPH. REMEMBER...THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. BE READY TO MOVE TO A SAFE SHELTER IF THESE STORMS MOVE INTO YOUR LOCATION. STAY AWAY FROM WINDOWS...AND MOVE TO AN INTERIOR ROOM. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER STATEMENTS OR WARNINGS. REM
The Milwaukee radar (KMKX), 111 km away, was scanning. The volume nearest the first event began at 02:00 UTC.
7 thunderstorm wind, 2 tornado. Local standard time, as filed.
A brief tornado spun up just north-northwest of the village of Brandon, as a cluster of severe storms moved east across Fond du Lac County. Law enforcement officials observed some tree damage.
A tornado, rated as F1 with winds of about 78 to 87 knots (90 to 100 mph) damaged three, large, cover-all, dairy barns. Severe damage was noted on the western-most barn. In addition, some trees were uprooted or had limbs ripped off. The three barns were part of Fond du Lac's largest dairy farm. Luckily, only one of the 1400 dairy cows was injured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2002Every state in 2002This day in weather historyThe tornado archive for Wisconsin, 2002Warnings in Wisconsin, September 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321057, 5321058, 5321059, 5321153, 5321154, 5321156, 5321158, 5321157, 5321155.